Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 17, NWS Honolulu, HI

March 7, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 7, 2017, 12:01 PM HST for Hawaii County, Hawaii. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2017, 12:01 PM HST (22:01 UTC)
Expired
Mar 7, 2017, 8:12 PM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWHW70 PHFO 072201
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1201 PM HST Tue Mar 7 2017

...WIND ADVISORY FOR THE HIGH SUMMITS OF THE BIG ISLAND THROUGH
WEDNESDAY AFTERNOON...


HIZ028-081115-
/O.NEW.PHFO.WI.Y.0017.170307T2201Z-170309T0400Z/
Big Island Summits-
1201 PM HST Tue Mar 7 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory...which is in effect until 6 PM HST Wednesday. 

* TIMING...Through 6 PM HST Wednesday.

* WINDS...Southwest 40 to 50 mph.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extra caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$
Wroe
1 follow-up statement
153 
WWHW70 PHFO 080612
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
812 PM HST Tue Mar 7 2017

...HIGH WIND WARNING FOR THE HIGH SUMMITS OF THE BIG ISLAND
THROUGH WEDNESDAY AFTERNOON...

HIZ028-081915-
/O.UPG.PHFO.WI.Y.0017.000000T0000Z-170309T0400Z/
/O.NEW.PHFO.HW.W.0007.170308T0612Z-170309T0400Z/
Big Island Summits-
812 PM HST Tue Mar 7 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning...which is in effect until 6 PM HST Wednesday. The Wind
Advisory is no longer in effect. 

* TIMING...Through 6 PM HST Wednesday.

* WINDS...Southwest 50 to 70 mph with higher gusts.

* IMPACTS...Dangerously strong wind gusts will make travel
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected
to be at least 56 mph with guests over 66 mph. Take necessary
precautions to protect property. Travel to the summit areas should
be delayed until winds subside.

&&

$$

Birchard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 7, 10:05 AM HST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 7, 10:05 AM HST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1005 AM HST Tue Mar 7 2017

.SYNOPSIS...
Periods of unsettled weather are in store through at least
Thursday. A strong upper level trough passing over the region will
create the potential for heavy showers and strong thunderstorms
late tonight into Thursday, especially along a stalled band of
low level moisture currently stretched over and near Maui. A weak
ridge will settle near the state on Friday, bringing light winds
and humid conditions for the weekend.

&&

.DISCUSSION...
A complex pattern is in place this morning, with heavy showers and
a slight chance of thunderstorms favoring the eastern half of the
island chain during the afternoon. A band of low level moisture
and convergence, the remnant of an old front, is stalled over
Maui County and northern Big Island, where precipitable water
(PW) values are hovering around 1.3 to 1.6 inches. Meanwhile, a
strong mid to upper level trough centered about 400 miles
northwest of Kauai is digging toward the state. This feature is
already producing enough instability to trigger isolated heavy
showers and thunderstorms along the low level moisture band. The
mid to upper level trough is also driving a weak surface cold
front that is being obscured by a band of layered high clouds
about 50 miles northwest of Kauai. Sandwiched between these
features, a rather dry, northerly low level flow with dew points
around 60 deg F is barely hanging on over Oahu and Kauai.

While heavy showers and thunderstorms could flare anywhere this
afternoon, chances are highest over the stalled band of low level
moisture over Maui County and northern Big Island. As the mid to
upper level trough edges closer to the islands, heights and temps
aloft will fall, further destabilizing the atmosphere. Daytime
heating could produce isolated heavy showers or a thunderstorm on
Kauai and Oahu, but instability and resultant thunderstorm
potential will be greatest along the band of low level moisture
stretching across Maui County and the Big Island. Coverage should
be spotty and focused over the terrain, and with bulk shear
increasing, we cannot rule out a briefly strong thunderstorm.

The atmosphere will become increasingly unstable tonight and
Wednesday, upping chances for heavy showers and possibly strong
thunderstorms into Thursday. Although the details remain elusive,
the GFS and ECMWF models are both showing a roughly 100 kt jet
stream setting up over the islands late tonight and Wednesday as
the upper level trough digs over the region. Temps at 500 mb will
fall to the -13 to -16 C range, which is very cold by Hawaii
standards. As a result, CAPE values increase, especially along the
stalled low level moisture boundary, while 0-6 km bulk shear
values remain elevated at 35 kt or more. This instability will set
the stage for strong to possibly severe thunderstorms. The
greatest threat will remain along the low level moisture boundary
over the central islands, though we will have to monitor the
dissipating front moving over Kauai and Oahu tonight and Wednesday.
By late Wednesday, the GFS and ECMWF also show deeper moisture
surging northward over the state, raising the threat for flash
flooding. Both the thunderstorm and flood threat will be further
assessed today.

The flood and thunderstorm threat will diminish on Friday as the
upper level trough weakens and pushes eastward. A weak low level
ridge will build just north of the state, ushering in weak trades.
The ridge will shift over the islands during the weekend,
promoting light winds and humid conditions.

&&

.MARINE...
The west-northwest swell (290-320 deg) currently impacting the
islands will gradually ease through early Wednesday. Surf heights
along exposed coasts may remain near advisory levels early this
morning, but should steadily trend down through the rest of the day.
This downward trend is also reflected at the offshore buoys
northwest of Kauai.

The latest surface analysis and satellite imagery showed a storm-
force low centered around 1300 nautical miles northwest of the state
tracking back toward the south-southeast due to the blocking pattern
over the northern Pacific. An earlier ASCAT pass this morning showed
a large area of gales out of the northwest associated with this
feature focused toward the local area. This will result in a large
reinforcing swell out of a more northwest direction (330 deg) with
expected impact to the Hawaiian waters Wednesday through early Friday
before gradually trending down into the weekend. The ECMWF-Wave
solution is depicts a slightly earlier arrival time across the
local waters and a peak up to a couple of feet larger than the
WAVEWATCH III. If this larger solution verifies, surf may near
warning levels late Wednesday through Wednesday night. Impacts
associated with this source will include small craft advisory seas
and dangerous surf along exposed north and west facing
waters/shores Wednesday through as late as Thursday night.

Local winds will remain light through the week as another front
approaches and moves into the area through mid-week. Periods of
heavy showers and a few thunderstorms will remain in the forecast
due to a combination of this front and a disturbance aloft setting
up over the region.

&&

.AVIATION...
Moisture from a remnant frontal boundary between the Big Island
and Maui will be the focus of showers this afternoon. At this
time, this is highlighted with VCSH for the nearby terminals at
Kona and Kahului. Thunderstorms will be possible this afternoon
for these locations and will be monitoring radar trends closely
for the possible addition of tempo groups to highlight heavier
showers and thunderstorms for these terminals.

Otherwise, the next frontal boundary will move eastward across
Kauai this afternoon into the evening and eastward to Oahu and
Maui overnight. This will allow for an increased chance of showers
with thunderstorms with gusty winds and MVFR conditions possible
as the boundary moves through.

An AIRMET for mountain obscuration remains in effect for windward
sections of Maui. Improving conditions will likely deteriorate
once again later this afternoon, with mountain obscurations
redeveloping.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

Public...Wroe
Marine...TS
Aviation...Woodrum

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 12:01 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao70 hr
Mar 7, 1:01 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 7, 1:37 PM HSTSpecial Weather StatementHFOHawaii38 min
Mar 7, 1:48 PM HSTSpecial Marine WarningHFO57 min

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.